W. C. KENDRICK, M.D.; A. R. HULL, M.D., F.A.C.P.; J. P. KNOCHEL, M.D.
Five patients who had injected intravenous (i.v.) phenmetrazine or methamphetamine developed marked prostration resembling septic shock, disseminated intravascular coagulation, rhabdomyolysis with myoglobinuria, and azotemia. Soon after injection, four noted chills, fever, sweats, nausea, and abdominal cramps. Within hours, they developed vomiting, myalgias, paresthesias, headache, and orthostasis. Cardiorespiratory arrest, accelerated bleeding, and noncardiac pulmonary edema were observed in one patient. From 4 to 11 litres of saline were required in the first 24 h to maintain blood pressure and urine output, suggesting that shock resulted from massive loss of intravascular volume into necrotic muscle. Recognition of this syndrome and treatment by aggressive volume replacement led to the recovery of all five patients.
KENDRICK WC, HULL AR, KNOCHEL JP. Rhabdomyolysis and Shock After Intravenous Amphetamine Administration. Ann Intern Med. 1977;86:381–387. doi: https://doi.org/10.7326/0003-4819-86-4-381
Download citation file:
Published: Ann Intern Med. 1977;86(4):381-387.
Results provided by:
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use